Chemotherapy-induced peripheral neuropathies in hematological malignancies
Journal of Neuro-Oncology , Volume 121 - Issue 2 p. 229- 237
Recent developments in the treatment of hematological malignancies, especially with the advent of proteasome inhibitors and immunomodulatory drugs in plasma cell dyscrasias, call for an increased collaboration between hematologists and neurologists. This collaboration involves differentiating chemotherapy-induced peripheral neuropathies (CiPN) from disease-related neurologic complications, early recognition of CiPN and treatment of neuropathic pain. Multiple myeloma, Waldenstrom’s macroglobulinemia and light-chain amyloidosis frequently present with peripheral neuropathy. In addition, multiple myeloma, non-Hodgkin lymphomas and leukemia’s may mimic peripheral neuropathy by compression or invasion of the extra/intradural space. Platinum compounds, vinca alkaloids, proteasome inhibitors and immunomodulatory drugs may all cause CiPN, each with different and often specific clinical characteristics. Early recognition, by identifying the distinct clinical phenotype of CiPN, is of crucial importance to prevent irreversible neurological damage. No recommendations can be given on the use of neuroprotective strategies because of a lack of convincing clinical evidence. Finally, CiPN caused by vinca-alkaloids, proteasome inhibitors and immunomodulatory drugs is often painful and neurologists are best equipped to treat this kind of painful neuropathy.
|Chemotherapy, Hematological, Neuropathic pain, Prevention|
|Journal of Neuro-Oncology|
|Organisation||Department of Neurology|
Jongen, J.L.M, Broijl, A, & Sonneveld, P. (2015). Chemotherapy-induced peripheral neuropathies in hematological malignancies. Journal of Neuro-Oncology (Vol. 121, pp. 229–237). doi:10.1007/s11060-014-1632-x